EMAIL THIS PAGE TO A FRIEND

Veterinary and human toxicology

Dermal absorption of a liquid diphacinone rodenticide causing coagulaopathy.


PMID 14640483

Abstract

Rare cases of coagulaopathies from dermal absorption of hydroxycoumarin derivatives have been reported. We report the first case of dermal absorption of an indandione derivative rodenticide causing severe coagulopathy. An 18-y-o male worker at a pest exterminating company spilled a concentrated liquid preparation of 0.106% diphacinone in his boot. He did not remove the boot or wash the area for 6 to 8 h. Seven days later he presented to the emergency department with flank pain, hematuria and epistaxis. Laboratory values were PT > 40 sec, PTT > 90, Hb 16.2, and platelets 273. Urinalysis reported gross hematuria with RBCs too numerous to count. Prolonged bleeding was noted at i.v. puncture sites. Initial therapy included i.m. injection of vitamin K and nasal packing. The patient's religious beliefs precluded the use of blood products. The patient was admitted for observation until PT was controlled. He was discharged on high dose vitamin K p.o. dose titrated to the international normalized ratio measured every 48 h. After 2 w, a dose of 100 mg vitamin K/d was set and the patient was followed as an outpatient for 3 mo. Vitamin K therapy was tapered and discontinued 60 d post-exposure with no further elevation in PT. Diphacinone was detected in a serum sample drawn 60 d post-exposure using gradient and isocratic HPLC methods with fluorescence and UV detection. Factors increasing the dermal absorption of the diphacinone were: prolonged skin contact in a confined area and exposure to a concentrated solution.